Alert archive / California / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 25, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 25, 2003, 3:57 PM PDT for San Bernardino County, California; Mohave County, Arizona. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 25, 2003, 3:57 PM PDT (22:57 UTC)
- Expired
- Aug 25, 2003, 5:00 PM PDT
- In force
- 63 min
- Issued by
- NWS Las Vegas, NV
- Area
- Counties, with a storm outline in the text
Counties Mohave County, AZ, San Bernardino County, CA
The radar
The Las Vegas radar (KESX), 121 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Yuma Intl Airpor, AZ (KYUM), launched 12:00Z, 11.0 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 56 J/kg
- Mixed-layer CIN
- -357 J/kg
- Mixed-layer LCL
- 2044 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -36 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KVEF 252257 SVRVEF AZC015-CAC071-260000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 353 PM MST MON AUG 25 2003 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN MOHAVE COUNTY IN NORTHWEST ARIZONA EAST CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA * UNTIL 500 PM MST(500 PM PDT) * AT 353 PM MST(353 PM PDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES EAST OF MOHAVE VALLEY TO 11 MILES NORTHEAST OF PARKER DAM...OR ALONG A LINE EXTENDING FROM 15 MILES NORTHWEST OF YUCCA TO 11 MILES NORTHEAST OF PARKER DAM...MOVING WEST AT 10 TO 15 MPH. * SEVERE THUNDERSTORMS WILL BE... NEAR LAKE HAVASU CITY AT 415 PM MST NEAR NEEDLES AT 425 PM PDT THESE STORMS ARE CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF 60 MPH ALONG WITH VERY HEAVY RAIN AND. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A PLACE OF SAFETY SUCH AS A NEARBY SHELTER OR BUILDING. BOATERS ON AREA LAKES SHOULD SEEK SAFE PORT IMMEDIATELY. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL LIKELY. LAT...LON 3494 11469 3422 11432 3433 11382 3504 11441 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 3:00 PM PDT, 57 minutes earlier.
Area forecast discussion, Aug 25, 3:00 PM PDT, 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 300 PM PDT MON AUG 25 2003 .SYNOPSIS...A TROUGH OF LOW PRESSURE APPROACHING THE CALIFORNIA COAST WILL PULL MONSOON MOISTURE FURTHER NORTH INTO NORTHERN NEVADA TONIGHT. THE TROUGH WILL PROVIDE SOME ADDITIONAL LIFT RESULTING IN SCATTERED SHOWERS AND THUNDERSTORMS TUESDAY. MONSOON MOISTURE LINGERS ACROSS SOUTHEAST NEVADA...EASTERN CALIFORNIA AND NORTHWEST ARIZONA WEDNESDAY AND THURSDAY FOR CONTINUED CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS. && .SHORT TERM...AS EXPECTED STORMS CLINGING TO THE HIGHER TERRAIN THIS AFTERNOON WITH BEST COVERAGE ACROSS SOUTHERN MOHAVE COUNTY AND THE MOJAVE NATIONAL PRESERVE. DRIER/STABLE NORTHERLY FLOW WORKING SOUTH FROM UTAH LIMITED DEVELOPMENT ACROSS LINCOLN AND FAR NORTHERN MOHAVE COUNTY. BEST COVERAGE THE REST OF THIS AFTERNOON AND EVENING WILL BE ACROSS EASTERN SAN BERNARDINO...AND SOUTHERN MOHAVE COUNTIES AS STORMS PROPAGATE SOUTHWARD INTO THE LOWER COLORADO RIVER VALLEY WHERE MOIST/UNSTABLE AIR LIES. WATER VAPOR IMAGERY SHOWS UPPER TROUGH APPROACHING THE CENTRAL CALIFORNIA COAST WITH MOISTURE PLUME SHIFTING NORTH ALONG THE CALIFORNIA COAST. ETA/GFS SHOW SPEED MAX (DIVERGENCE ALOFT) AND DYNAMICS INCREASING FROM BISHOP/TONOPAH OVERNIGHT. WILL KEEP POPS HIGHER IN FAR WESTERN ZONES TONIGHT AND TRIM BACK TO SLIGHT CHANCE ELSEWHERE AFTER MIDNIGHT. FOR TUESDAY...ETA/GFS CONSISTENT WITH PREVIOUS RUNS SHIFTING UPPER TROUGH INLAND WITH BROAD AREA OF DIVERGENCE ALOFT HELPING LIFT DEEP MONSOON MOISTURE ACROSS THE REGION. FOR WEDNESDAY AND THURSDAY...GFS SHOW MID LEVELS DRYING AS WESTERLY FLOW DEVELOPS...HOWEVER LOW LEVEL WINDS TO WEAK TO SCOUR OUT MOISTURE. 30-40 KNOT SPEED MAX ACROSS THE AREA WILL CONTINUE TO PROVIDE POCKETS OF DIVERGENCE ALOFT TO THE REGION. HIGHER POPS STAY IN THE SOUTHEAST HALF OF THE FORECAST AREA WITH LITTLE OR NO THREAT OF NORTHWEST ZONES. && .LONG TERM... STILL A LOT OF UNCERTAINTY IN THE EXTENDED...ESPECIALLY CONCERNING IGNACIO REMNANTS. GLOBAL MODELS IN AGREEMENT WITH RIDGE BUILDING OVER THE CWA FRIDAY AND SATURDAY...THEN BRINGING A TROUGH FROM THE PACNW OVER NORTHERN CA/NV ON SUNDAY. GFS THEN LINGERS SOME TROUGHINESS OVER THE WEST MONDAY...BUT EJECTS ENERGY ASSOCIATED WITH MAIN AXIS EAST. PROBLEM IS WHAT TO DO WITH IGNACIO. LATEST NHC FORECAST TRACKS HIM UP THE WEST COAST OF BAJA. MODELS BRING REMNANT MOISTURE ACROSS MUCH OF THE CWA FRIDAY THROUGH MONDAY IN BETWEEN THE RIDGE AND THE APPROACHING TROUGH...WHICH LOOKS GOOD IF IGNACIO TAKES HIS FORECASTED TRACK. HOWEVER...HAVE LOW CONFIDENCE IN ANY SOLUTION WHICH INVOLVES A HURRICANE. IN COORDINATION WITH NEIGHBORING OFFICES HAVE DECIDED TO STAY DRY FOR NOW OVER MOST OF THE CWA...DID ADD POPS TO SOUTHERNMOST ZONES AND INCREASED CLOUD COVER. POPS ARE LIKELY TO BE TWEAKED/ADDED IN FUTURE SHIFTS. && .LAS...NONE. && PIERCE/OROW
Hazardous weather outlook, Aug 25, 5:50 AM PDT, 10 hours 7 minutes before
AZZ001>003-036-CAZ026>029-NVZ013>022-261400- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 550 AM PDT MON AUG 25 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST CALIFORNIA/SOUTHERN NEVADA/NORTHWEST ARIZONA .DAY ONE...TODAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. ISOLATED THUNDERSTORMS WILL ONCE AGAIN FORM MAINLY THIS AFTERNOON ACROSS MUCH OF THE AREA. CONDITIONS DO NOT FAVOR SEVERE STORMS...BUT BRIEF HEAVY RAIN MAY BE SEEN. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THUNDERSTORMS WILL BE POSSIBLE EACH DAY...WITH TUESDAY AND WEDNESDAY SEEING THE BEST CHANCES AND MOST WIDESPREAD THUNDERSTORMS. CONDITIONS ARE NOT EXPECTED TO FAVOR SEVERE STORMS...HOWEVER FLASH FLOODING IS A POSSIBILITY...PARTICULARLY ON TUESDAY AND WEDNESDAY.
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 4:52 PM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 38 min |
| Aug 25, 3:12 PM PDT | Severe Thunderstorm Warning | VEF | Mohave | 63 min |
Nearby
Severe Thunderstorm Warnings in California, 2003Severe Thunderstorm Warnings in Arizona, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.